Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Suffering from schizophrenia. Taking mexazolam and risperdal. Did not cure. Advise?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2003
Answered : 725 Questions
Question
Hello, I take 1 mg Mexazolam and 1mg of risperdal for about 4 years, I was medicated by my psychiatrist. She has told me to start weaning 3 years ago, but whenever I do it, I can never do it, after few days i always return to this medication. I was medicated at the time because I had thoughts and moods very negative at first, my doctor thought that it was schizophrenia (because i had one psychotic event in 2006, after some months in meds i went well, and took of the meds), but my psychiatrist said that this amount of medication is minimal for a man with 80 pounds with schizophrenia. She said it couldnt be that disease.

I already tried several times to take off the medication, with no sucess.
Last month i tried to wean the method of weighing on scales to weigh jewelry and take the medication in 10 stages, first week take 10% off then swallow 90% of the medications ( I never passed from one week to go back to meds, because of irritation, stress.etc)

I feel fine with this drug, I have several side effects, but like my psychiatry said , "there´s no reason to take it", how can you help me take off the meds? supplements? other method? some other products?

Best regards XXXXXXX
Posted Fri, 24 May 2013 in Mental Health
 
 
Answered by Dr. Nehal Shah 3 hours later
Hi XXXXXXX

Thanks for posting your query on healthcare magic.

I have gone through your history. It is good to hear that you feel much better with drugs.

I will strongly advise you to consult your psychiatrist for dose adjustmeent and taper off.

Usually you should go tapering the dose of drugs one by one and in very slow fashion like 5-10% reduction every month.

First you should start reducing dose of mexozolam which is mainly for sleep and anxiety. You can start reducing by 12.5 mg every fortnight or month. Wait fir withdrawal symptoms to emerge and subside.

You can do stress management or yoga to control of stress if any, during withdrawal features.

Once maxazolam is taper off completely , start doing tapering of risperidone by eqals of 0.25mg gradually.

Please note that there may be emergence of psychotic symptoms so you should do tapering inn liason with your psychiatrist.

I hope I have addressed your concern.

Feel free to revert to me in case if you have any query.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Suffering from schizophrenia. Taking mexazolam and risperdal. Did not cure. Advise? 11 hours later
Thanks for the help,

When i tried to take off , i become very anxious and i start to smoke ( i even feel a pain in the heart). Is it possible to take 10% off the mexazolam, and if i become anxious i start to smoke, till become less anxious, or its more problematic smoking? every time i get again to this medication, i easily quit smoke.

Do i need some supplement or vitamins ( natural things) in order to react better with anxious attack and irritability?.

Best

XXXXXX
 
 
Answered by Dr. Nehal Shah 1 hour later
Hi XXXXXXX
Thanks for reverting to me with your query.

It is not advisable to go for smoking to control anxiety. Instead , you can do breathing exercise to control your anxiety. In extreme cases, you may take non benzodiazepine anxiolytics like etizolam or buspirone or long active benzo diazepine like clonazepam. You may get prescription from your psychiatrist.

For maxzolam, you can reduce by 25%. You may take 0.5 mg, 0.25mg one tablet each and half tablet of 0.25mg if it is available there. But, before changing the dosage, make sure you visit your psychiatrist.

Any kind of supplements are not needed to reduce anxiety.

I hope I have addressed your concern.

Feel free to revert to me in case if you have further query.

In case , if you do not have any query, you should close the discussion and rate the answer.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Suffering from schizophrenia. Taking mexazolam and risperdal. Did not cure. Advise? 6 hours later
Thanks for the help.

I´ve been trying to reduce medication like this, but i never managed to do it.

Could you tell me more about , the non benzodiapine to make me calm while i take of mexazolam ? is this a good process? with good results?

Other question, i only had one psychotic event, but before i started to take this medication 4 years ago, was the use of cannabis, smoke two , three times, and i gotted some thoughs, ideas, and sinptoms was very similar when i got the psychotic event, but i started this quantity of medication and all went away. Sometimes i think about what happened to me, but its not frequent. my question is: If i take away the medication, probabily i will have other type of this symptoms in my life ( without using cannabis)?
 
 
Answered by Dr. Nehal Shah 5 hours later
Hi,

Thanks for reverting me with additional information.

You should take help of your psychiatrist for tapering of dose rather doing yourself.

Buspirone is one of the good drug which is used for generalized anxiety. It has very low abuse potential.
Etizolam is also having low abuse potential and used to reduce the anxiety and stress.

For sleep disturbances, a drug like zolpidem is very effective with low abuse potential.

Before starting any medication, you must take opinion of your doctor.

You may have cannabis induced psychosis as cannabis is known to cause it. If it the reason for your psychosis, and you stop taking drug as well as cannabis, there are less chances of worsening of symptoms.

I hope I have addressed your concern.

Feel free to return to me in case if you have any query.

If you do not have any query, please close the discussion and rate the answer.

Thanks.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor